Long-range correlations in a closed system with applications to nonuniform fluids

J. L. Lebowitz, J. K. Percus

Research output: Contribution to journalArticlepeer-review


We investigate the corrections to the representation of the joint distribution of q+l particles, nq+l, by the product nqnl for large separation between the sets of q and l particles. For a system in which there exists a "finite correlation length," we find explicitly the 1N correction term to the simple product, where N is the number of particles in our system. When q+l is equal to two, this expression reduces to that familiar from the Ornstein-Zernike relations for scattering of light from a fluid. In a uniform gas, our derivation also yields the explicit 1N dependence of equilibrium distributions. Our result on the asymptotic form is then used to determine the low-order distribution functions for an equilibrium system of varying density, as well as for a nonequilibrium system represented by a local-equilibrium ensemble. These distribution functions are shown to be governed by the temperature and density in the vicinity of the molecules considered. We find as expected that the two-body distribution function coincides, to within quadratic terms in the gradients, with its equilibrium value for a uniform system at the temperature and density of the midpoint. For the higher-order distributions, correction terms linear in the gradients are found.

Original languageEnglish (US)
Pages (from-to)1675-1691
Number of pages17
JournalPhysical Review
Issue number6
StatePublished - 1961

ASJC Scopus subject areas

  • General Physics and Astronomy


Dive into the research topics of 'Long-range correlations in a closed system with applications to nonuniform fluids'. Together they form a unique fingerprint.

Cite this